Alert archive / California / Wind Advisories in 2018

Wind Advisory 22, NWS Los Angeles, CA

April 5, 2018

NWS Los Angeles, CA issued this wind advisory at Apr 5, 2018, 10:08 AM PDT. It took effect at Apr 5, 2018, 4:00 PM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2018, 10:08 AM PDT (17:08 UTC)
In effect from
Apr 5, 2018, 4:00 PM PDT
Expired
Apr 6, 2018, 5:00 AM PDT
In force
13 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

960 
WWUS76 KLOX 051708
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1008 AM PDT Thu Apr 5 2018

...GUSTY NORTHWESTERLY WINDS ACROSS THE SANTA BARBARA SOUTH COAST
AND THE LOS ANGELES MOUNTAINS FROM THIS AFTERNOON THROUGH THIS 
EVENING...

.Gusty northwest to north winds will strengthen this afternoon
with gusts from 35 to 40 mph expected along the Santa Barbara
County south coast and 40 to 45 mph in the Los Angeles County
mountains - especially along the I-5 corridor. Winds will diminish
in the morning and may return again tomorrow afternoon.

CAZ054-060115-
/O.NEW.KLOX.WI.Y.0022.180406T0200Z-180406T1200Z/
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Acton, Mount Wilson, and Sandberg
1008 AM PDT Thu Apr 5 2018

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM PDT
FRIDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from 7 PM this evening to 5 AM
PDT Friday. 

* WINDS and TIMING...Gusty northwest winds 25 to 35 mph with gusts
  to 45 mph will develop along the I-5 corridor of the Los Angeles
  County mountains. Strongest wind gusts will occur across the
  northwestern portion with isolated gusts to 50 mph. Winds are
  expected to diminish by morning. 

* IMPACTS...Gusty winds will make driving difficult, especially
  for drivers of high profile vehicles. This includes Interstate
  5. Be prepared for sudden gusty cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ039-060115-
/O.NEW.KLOX.WI.Y.0022.180405T2300Z-180406T1200Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
1008 AM PDT Thu Apr 5 2018

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 5 AM PDT
FRIDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from 4 PM this afternoon to
5 AM PDT Friday. 

* WINDS and TIMING...Gusty northwest winds 20 to 30 mph with gusts
  to 40 mph will develop along the south coast of Santa Barbara
  Co. Strongest wind gusts will occur across the western portion
  near Gaviota and Refugio with isolated gusts to 45 mph. Winds 
  are expected to diminish by morning. 

* IMPACTS...Gusty winds will make driving difficult, especially
  for drivers of high profile vehicles. This includes Highway 101.
  Be prepared for sudden gusty cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$
2 follow-up statements
745 
WWUS76 KLOX 060326
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
826 PM PDT Thu Apr 5 2018

...GUSTY NORTHWESTERLY WINDS ACROSS THE SANTA BARBARA SOUTH COAST
AND THE LOS ANGELES MOUNTAINS THROUGH TONIGHT...

.Gusty northwest to north winds will strengthen this evening with
gusts from 35 to 40 mph expected along the Santa Barbara County 
south coast and 40 to 45 mph in the Los Angeles County mountains,
especially along the I-5 corridor. Winds will diminish late
tonight and may return again Friday afternoon.

CAZ054-061200-
/O.CON.KLOX.WI.Y.0022.000000T0000Z-180406T1200Z/
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Acton, Mount Wilson, and Sandberg
826 PM PDT Thu Apr 5 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WINDS and TIMING...Gusty northwest winds 25 to 35 mph with gusts
  to 45 mph will develop this evening along the I-5 corridor of
  the Los Angeles County mountains. Strongest wind gusts will
  occur across the northwestern portion with isolated gusts to 50
  mph. Winds are expected to diminish by early Friday morning. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for drivers of high profile vehicles. This includes Interstate 
  5. Be prepared for sudden gusty cross winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ039-061200-
/O.CON.KLOX.WI.Y.0022.000000T0000Z-180406T1200Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
826 PM PDT Thu Apr 5 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WINDS and TIMING...Gusty northwest winds 20 to 30 mph with gusts
  to 40 mph will continue along the south coast of Santa Barbara
  County. Strongest wind gusts will occur across the western
  portion near Gaviota and Refugio with isolated gusts over 50 mph
  possible. Winds are expected to diminish by early Friday 
  morning.
 
* IMPACTS...Gusty winds will make driving difficult, especially
  for drivers of high profile vehicles. This includes Highway 101.
  Be prepared for sudden gusty cross winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Sirard
248 
WWUS76 KLOX 061213
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
513 AM PDT Fri Apr 6 2018

...GUSTY WEST TO NORTHWEST WINDS WILL AFFECT THE ANTELOPE VALLEY
THROUGH SUNDAY AFTERNOON...

.West to northwest winds 20 to 30 mph with gusts to 45 mph will 
persist through much of this weekend.

CAZ039-054-061315-
/O.EXP.KLOX.WI.Y.0022.000000T0000Z-180406T1200Z/
Santa Barbara County South Coast-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
Acton, Mount Wilson, and Sandberg
513 AM PDT Fri Apr 6 2018

...WIND ADVISORY HAS EXPIRED...

Northerly winds have diminished to below advisory thresholds this
morning, therefore the wind advisory for the Los Angeles County 
mountains and Santa Barbara South coast have been allowed to 
expire. 

$$

CAZ059-062200-
/O.NEW.KLOX.WI.Y.0023.180406T1213Z-180408T2200Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
513 AM PDT Fri Apr 6 2018

...WIND ADVISORY IN EFFECT UNTIL 3 PM PDT SUNDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 3 PM PDT Sunday. 

* WINDS AND TIMING...Gusty west to northwest winds 20 to 30 mph
  with gusts to 45 mph will persist through Sunday afternoon. 

* IMPACTS...Gusty winds will make driving difficult, especially
  drivers of high profile vehicles. This includes Highways 14 and
  138, especially near the foothills. Areas of blowing dust can 
  suddenly and dangerously reduce visibilities to near zero. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Kaplan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Apr 5, 9:14 AM PDT, 54 minutes earlier.

Area forecast discussion, Apr 5, 9:14 AM PDT, 54 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
914 AM PDT Thu Apr 5 2018

.SYNOPSIS...05/903 AM.

High pressure aloft will peak in strength Friday before weakening
in response to a cold front moving through the region this
weekend. Increasing clouds with showers, most likely north of
Point Conception, will bring cooler conditions by Saturday.
Moderate to strong offshore flow will support clear skies, warmer
conditions and locally gusty winds Sunday into Monday.

&&

.SHORT TERM (TDY-SAT)...05/912 AM.

***UPDATE***

Seeing a mix of stratus and higher clouds this morning along the
south coast. Still expecting more complete clearing by this
afternoon. Expecting offshore winds to pick up early this
afternoon with an advisory likely. Rest of forecast on track.

***From Previous Discussion***

A little disturbance drifted over the area last evening and it
rattled the marine layer enough to mix it out from a large portion
of the area. The stratus is a little better entrenched over LA
county where aircraft soundings out of KLAX show the marine layer
depth at 1000 feet. Now that the disturbance has passed the
marine stratus will slowly reform but it will not recover fully
and there will be much less stratus than there was on Wednesday.
There will likely be faster and more complete clearing this
afternoon as well. Hgts are at 578 DM which is a little higher
than normal but at the same time the onshore flow is a little
stronger than normal. These should cancel each other out and max
temps today will be right near normals.

Getting less and less excited about the rain event for Friday and
Saturday. A cold upper low will move into British Columbia (this
is further north than was fcst a few days ago) West flow sets up
under the upper low and it is still fcst to entrain a decent
amount of moisture. On Friday morning the axis of the moisture
will be centered over the Bay Area (further north than previously
fcst). The rain will not make that much southerly progress during
the day and by afternoon the only real chc of rain will be over
SLO county.

Overnight the cold front assoc with the low will sweep in to the
moisture stream and will tilt it from its w to e orientation to a
more SW to NE alignment. It will also give it the kick needed to
get it moving. Rain will move down the Central Coast overnight.
There is a slim chc that rain may reach SBA city by dawn.

The front weakens considerably when it rounds Pt Conception. So
much so that there is now a chance that there will be no rain for
VTA and LA county csts and vlys.

The System will exit the area from the NW to the SE Saturday
afternoon and by evening all that will be left are some mtn clouds
and chc of north slope showers.

Lower rainfall totals are now forecast. Rainfall will range from
as much as 1.25" across NW SLO county down to a quarter inch in
the southern and eastern portion of the county. SBA county should
see between tenth and a third of an inch, while ventura and los
angeles counties will likely receive no more than a tenth of an
inch

There is little or no south flow with this system, little or no
convective threat, and really no dynamic forcing to speak of. All
told this system will not poise a threat to the recent burn areas.
Snow levels will be above 10000 feet and snow will not be an
issue. There maybe a flurry or two after the front passes Saturday
night but no accumulation.

There will not be much cool air and max temps will cool some but
will only be few degrees blo normal.

.LONG TERM (SUN-WED)...05/313 AM.

Dry and warmer Sunday and Monday as high pressure returns and
gradients trend offshore. Max temps will jump 4 to 8 degrees
Sunday and not change much Monday. Max temps across the coasts and
vlys will be 5 to 10 degrees above normal.

A weak trof moves over the Central Coast on Tuesday. It will bring
an increase in clouds and onshore trends along with a cooling
temps. There will be a slight chc of light rain across the
Central Coast (mostly SLO county)

Cooler but dryer air filters in Wednesday along with a big
increase in onshore flow. Max temps will fall further. Some
morning stratus may develop as well.

&&

.AVIATION...05/0934Z.

At 0736Z at KLAX, the marine layer was near 1400 feet deep. The
top of the inversion was at 2900 feet with a temperature of 15
degrees Celsius.

S of Point Conception...Moderate confidence with IFR/low MVFR
Cigs for Coastal Tafs through 19-21Z. While valley TAFs remain IFR
with a 40% chance reaching MVFR by 15z. 40%. Most areas should be
VFR by 20-22z this afternoon.

N of Point Conception...Low confidence through 16z this morning
due to little in the way of stratus. However some low clouds are
either over or near a few coastal sites early this morning. Some
north to northeast flow along the Central Coast should allow for
some early clearing across the Central Coast. There is a 30%
chance that CIGS could linger a few hours after TAF time across
the Central Coast.

KLAX...Moderate confidence in the 12Z TAF with a high probability
of low clouds with IFR/MVFR cigs affecting the airfield through
mid afternoon hours. The low clouds will persist from TAF
issuance time thru Thu evening, with the timing between flight
cats possibly off +/- an hour or two.

KBUR...Generally hi confidence in the 12Z TAF with a high
probability of low clouds with IFR/MVFR cigs affecting the
airfield through mid morning. The low clouds should affect the
airfield from about 09Z-17Z Thu, with the timing between flight
cats possibly off +/- an hour or two. Otherwise, VFR conditions
will prevail this afternoon.

&&

.MARINE...05/235 AM.

For the Outer Waters, moderate confidence in current forecast.
Small Craft Advisory (SCA) is in effect for the two lower outer
water zones through Friday morning. There is a 40% chance that
this SCA will have to be extended further. Winds across the
northern outer waters will see local gusts to 25 knots across the
very southern portion, but most of the zone will remain below
(SCA) thresholds. For Saturday and Sunday, there is a 70% chance
of SCA level winds developing.

For the Inner Waters, moderate confidence in current forecast. For
the waters north of Point Sal, there is a 30% chance of SCA level
winds this afternoon/evening and a 60% chance of SCA level winds
Saturday and Sunday. For the waters south of Point Conception,
there is a 60% chance of SCA level winds Saturday. With lesser of
a chance on Sunday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect from 3 PM this afternoon to 3
      AM PDT Friday for zones 650-655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 AM PDT Friday for
      zones 673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

No significant hazards expected.

&&

PUBLIC...MW/Sirard/jld
AVIATION...Kaplan
MARINE...Kaplan
SYNOPSIS...Munroe

weather.gov/losangeles

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.